Alert archive / Nevada / Flash Flood Watches in 2008
Flash Flood Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 13, 2008, 4:24 AM PDT for Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jul 13, 2008, 9:00 AM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2008, 4:24 AM PDT (11:24 UTC)
- In effect from
- Jul 13, 2008, 9:00 AM PDT
- Expired
- Jul 13, 2008, 9:51 PM PDT
- In force
- 13 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS65 KVEF 131124 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 424 AM PDT SUN JUL 13 2008 .A MOIST MONSOON AIR MASS AND A WEATHER DISTURBANCE OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WILL PRODUCE SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL TODAY AND TONIGHT. CAZ519>523-NVZ014-017-131900- /O.NEW.KVEF.FF.A.0002.080713T1600Z-080714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 424 AM PDT SUN JUL 13 2008 ...FLASH FLOOD WATCH IN EFFECT FROM 9 AM PDT THIS MORNING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND NEVADA... INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN SIERRA SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE MOUNTAINS OF INYO COUNTY. IN NEVADA... ESMERALDA AND CENTRAL NYE COUNTY AND WESTERN CLARK AND SOUTHERN NYE COUNTY. * FROM 9 AM PDT THIS MORNING THROUGH LATE TONIGHT * SCATTERED SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER THE WATCH AREA TODAY THEN GRADUALLY DISSIPATE LATE TONIGHT. THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE BURN AREA. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL AND BE PREPARED TO TAKE QUICK ACTION AND MOVE TO HIGHER GROUND. $$ ADAIR
2 follow-up statements
000 WGUS65 KVEF 131926 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 1226 PM PDT SUN JUL 13 2008 .A MOIST MONSOON AIR MASS AND A WEATHER DISTURBANCE OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WILL PRODUCE SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL TODAY AND TONIGHT. CAZ519>523-NVZ014-017-141200- /O.CON.KVEF.FF.A.0002.000000T0000Z-080714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1226 PM PDT SUN JUL 13 2008 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND NEVADA...INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN SIERRA SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE MOUNTAINS OF INYO COUNTY. IN NEVADA...ESMERALDA AND CENTRAL NYE COUNTY AND WESTERN CLARK AND SOUTHERN NYE COUNTY. * THROUGH LATE TONIGHT * SCATTERED SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER THE WATCH AREA THIS AFTERNOON THEN GRADUALLY DISSIPATE LATE TONIGHT. THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE BURN AREA. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL AND BE PREPARED TO TAKE QUICK ACTION AND MOVE TO HIGHER GROUND. $$
000 WGUS65 KVEF 140451 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 951 PM PDT SUN JUL 13 2008 CAZ519>523-NVZ014-017-140600- /O.CAN.KVEF.FF.A.0002.000000T0000Z-080714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 951 PM PDT SUN JUL 13 2008 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND NEVADA HAS BEEN CANCELLED. SCATTERED RAIN SHOWERS AND THUNDERSTORMS THAT BLANKETED THE WATCH AREA DURING THE AFTERNOON AND EARLY EVENING HAVE DECREASED. A SLIGHT CHANCE OF LIGHT RAIN SHOWERS ARE POSSIBLE THE REST OF TONIGHT DUE TO AN UPPER LEVEL DISTURBANCE OVER EASTERN SAN BERNARDINO COUNTY. THERE WERE REPORTS OF MUD AND DEBRIS ACROSS HIGHWAY 395...FORT IRWIN ROAD AND STREET FLOODING IN SOUTHWEST PART OF BARSTOW TODAY. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 9:26 PM PDT, 6 hours 58 minutes earlier.
Area forecast discussion, Jul 12, 9:26 PM PDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 926 PM PDT SAT JUL 12 2008 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW DEVELOPS. && .UPDATE...NOT MUCH TIME TO CHAT THIS EVENING. DYNAMICS ASSOCIATED WITH INVERTED TROUGH WILL KEEP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALL NIGHT. INVERTED TROUGH WILL REMAIN OVER THE AREA SUNDAY FOR A REPEAT PERFORMANCE. MAIN THREAT WILL REMAIN FLASH FLOODING AS A STORM OVER CENTRAL MOHAVE COUNTY PRODUCED AROUND 3 INCHES OF RAIN TODAY. SOME HIGHWAYS IN INYO COUNTY HAVE ALSO BEEN CLOSED DUE TO DEBRIS (ROCK AND MUD) ACROSS THE ROADS. WILL SHOOT FOR A LATE EVENING UPDATE. && .PREV DISCUSSION...315 PM PDT SAT JUL 12...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE. AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE TO MOS GUIDANCE TEMPS. .LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST. HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS DEVELOPMENT STARTING IN NORTHERN CLARK COUNTY THIS EVENING...STILL FEEL THAT BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE LATE THIS EVENING AND OVERNIGHT. MORE STORMS WILL DEVELOP SUNDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO PERSIST OVERNIGHT. EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/HARRISON/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 605 AM PDT SAT JUL 12 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-130700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. ADAIR
In the hours before
Local storm report, Jul 13, 12:16 AM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 AM PDT SUN JUL 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM FLASH FLOOD INDEPENDENCE 36.80N 118.20W
07/12/2008 INYO CA LAW ENFORCEMENT
A 300 YARD WIDE MUD FLOW OCCURRED JUST NORTH OF
INDEPENDENCE. THERE HAVE BEEN 10 PEOPLE DISPLACED FROM
THEIR HOMES. ALL ROADS SOUTH BOUND FROM THE RESERVATION
ARE NOW BLOCKED WITH MUD.
0743 PM FLASH FLOOD 56 E OLANCHA 36.27N 116.99W
07/12/2008 INYO CA LAW ENFORCEMENT
ON STATE ROUTE 190 AT MILE MARKER 56 MUD AND ROCKS
COVERING THE ROADWAY. THE HIGHWAY WAS CLOSED.
0830 PM FLASH FLOOD STOVEPIPE WELLS 36.60N 117.17W
07/12/2008 INYO CA PARK/FOREST SRVC
A PARK RANGER REPORTED ROCKS AND DEBRIS OVER DAYLIGHT
PASS ROAD.
&&
BPIERCEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:14 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 12, 5:48 PM PDT | Areal Flood Advisory | VEF | Inyo | 117 min |
| Jul 12, 6:15 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 6:16 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 29 min |
| Jul 12, 6:19 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 26 min |
| Jul 12, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 4 hr |
| Jul 12, 7:41 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 12, 7:43 PM PDT | Areal Flood Advisory | VEF | Inyo | 2 hr |
| Jul 12, 8:13 PM PDT | Flash Flood Warning | VEF | Inyo | 92 min |
| Jul 12, 8:34 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 9:00 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 12, 9:47 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Jul 13, 11:13 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 13, 1:18 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 13, 1:31 PM PDT | Flash Flood Warning | VEF | Inyo | 71 min |
| Jul 13, 3:17 PM PDT | Flash Flood Warning | VEF | Inyo | 58 min |
| Jul 13, 3:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Jul 13, 4:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Jul 12, 8:03 PM PDT | Flash Flood Warning | VEF | Lincoln | 88 min |
| Jul 12, 10:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 31 min |
| Jul 13, 12:49 PM PDT | Flash Flood Warning | VEF | Clark | 116 min |
| Jul 13, 2:51 PM PDT | Areal Flood Advisory | VEF | Clark | 87 min |
Nearby
Flash Flood Watches in Nevada, 2008Flash Flood Watches in California, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.